Tennessee, 2004

Flash Flood in Tennessee, June 14, 2004

June 14, 2004 · NWS MRX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 14, 6:45 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 14, 6:45 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
745 PM EDT MON JUN 14 2004

.DISCUSSION...A COMPLEX WEATHER PATTERN IS IN PLACE OVER THE AREA
THIS EVENING.  AN OLD STATIONARY FRONTAL BOUNDARY IS DRAPED ALONG
OUR WESTERN BORDER WITH A COLD FRONT TO THE NORTHWEST.  ADDITIONALLY
...BOUNDARIES LIE OVER OUR AREA AND TO OUR EAST AND SOUTH ASSOCIATED
WITH PRIOR CONVECTION AS WELL AS FROM AN APPROACHING SYSTEM OVER THE
GULF COAST REGION.  ALL THIS COMBINED WITH A WEAK TO MODERATELY
UNSTABLE AIR MASS AND PLENTIFUL LOW LEVEL MOISTURE ACROSS THE MRX
CWA HAS ALLOWED EVENING CONVECTION TO FORM.  THUNDERSTORMS SLOWLY
DECREASING IN STRENGTH AND COVERAGE AND WILL CONTINUE TO DO SO WITH
THE LOSS OF DAYTIME HEATING.  HOWEVER...ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ARE ANTICIPATED OVERNIGHT AS A BAND LIFTS NORTH OUT OF
AL AND GA.  ALL ON TRACK IN CURRENT FORECAST...WILL UPDATE LATER
TONIGHT TO REMOVE MIDNIGHT WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  79  72  87 /  60  60  40  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  80  70  86 /  50  60  40  40
OAK RIDGE, TN                       70  79  70  85 /  50  60  40  40
TRI CITIES AIRPORT, TN              68  79  68  84 /  50  60  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jun 14, 2:00 PM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT MON JUN 14 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-151000-
ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-
CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC-
COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN-
HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-
LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN-
NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-
NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-
ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-
WASHINGTON TN-WEST POLK TN-WISE VA-
300 PM EDT (405 AM CDT) MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION
...INCREASING IN COVERAGE BY EARLY EVENING. AS THE NIGHT PROGRESSES
...THESE STORMS AND SHOWERS WILL BECOME MOST WIDESPREAD IN THE
HIGHER TERRAIN AND IN SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE.
LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH ANY THUNDERSTORM...BUT
ESPECIALLY IN THE APPALACHIAN MOUNTAINS. RAIN RATES IN THE HEAVIEST
SHOWERS COULD EXCEED ONE INCH PER HOUR...AND OVER TWO INCHES IN
THREE HOURS. MOST SHOWERS AND STORMS WILL BE MOVING NORTHEAST AT
AROUND 25 MPH.

IF YOU LIVE IN AN AREA THAT IS NORMALLY FLOOD PRONE...OR IF YOU HAVE
HAD FLOODING RECENTLY...BE VERY CAREFUL. THERE IS A POTENTIAL FOR
LOCAL FLOODING TONIGHT AND TUESDAY. IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND DONT DROWN

A FEW STORMS MAY BECOME STRONG ENOUGH MONDAY EVENING TO PRODUCE
SMALL HAIL OR MODERATE GUSTY WINDS. THESE...HOWEVER...WILL BE ISOLATED
AND WILL NOT LAST LONG.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE AT
LEAST THROUGH THURSDAY...WITH THE THREAT OF LOCALLY HEAVY RAINS
REMAINING GREATER THAN THE LIKELIHOOD OF SEVERE THUNDERSTORMS.

MOISTURE ASSOCIATED WITH A LOW PRESSURE SYSTEM IN THE GULF COAST
REGION...AND A COLD FRONT SAGGING SOUTHWARD FROM THE OHIO VALLEY
REGION...WILL BE THE MAIN FEATURES RESPONSIBLE FOR THE WET WEATHER.
THE CHANCES OF SHOWERS AND STORMS MAY DIMINISH BY FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

BB/KG

In the hours before

Local storm report, Jun 14, 4:16 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             KINGSPORT               36.53N 82.56W
06/14/2004  0.88 INCH        SULLIVAN           TN   PUBLIC

            NICKEL SIZE HAIL IN EAST KINGSPORT.

0510 PM     TSTM WND DMG     BRISTOL TN              36.57N 82.20W
06/14/2004                   SULLIVAN           TN   LAW ENFORCEMENT

            LOTS OF TREES DOWN COUNTY WIDE.

&&

MEP
Local storm report, Jun 14, 5:36 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
636 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     LEBANON                 36.90N 82.08W
06/14/2004                   RUSSELL            VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTYWIDE.

&&

GRC
Local storm report, Jun 14, 7:50 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
06/14/2004                   GRAINGER           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTYWIDE.

&&

GRC

The radar

The Knoxville radar (KMRX), 52 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
June 14, 10:15 PM EST to 11:30 PM EST
Where
Knox County, Knoxville
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

Car submerged on Kingston Pike as flash flood waters invaded area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403490.